Health-related quality of life (HRQL) has been defined as the extent to which one's usual or expected physical, emotional, and social well-being are affected by a medical condition or its treatment. Clinical experience suggests that the skin toxicities associated with epidermal growth factor receptor inhibitors (EGFRIs) can have a profound impact on patient's physical, emotional, and social function and may interfere with treatment adherence. Molinari et al examined 13 patients who were treated with cetuximab(Drug information on cetuximab) (Erbitux) for colorectal cancer and found that severity of dermatologic toxicity was associated with impairments in HRQL. The empirical investigation of the aspects of dermatologic toxicities that have the most detrimental impact on patients' HRQL can help to guide interventions to manage these toxicities and maximize patients' HRQL.
EGFR Dermatologic Toxicities and HRQL: Interviews With Patients and Expert Clinicians
To investigate dermatologic-related symptom burden and HRQL among patients receiving an EGFRI, we conducted qualitative interviews with 20 oncology patients and 12 expert clinicians to capture the most bothersome aspects of dermatologic toxicities and the impact of these symptoms on HRQL. Oncology patients were a mean of 57.0 years of age (range: 34–76 years) and predominantly white (95.0%) and female (75.0%). Participants were diagnosed with lung (55.0%), colorectal (35.0%), or pancreatic (5.0%) cancer, or adenocarcinoma (5.0%). Among the sample 60% received erlotinib (Tarceva) and 40% received cetuximab. Using the National Cancer Institute Common Toxicity Criteria (NCI-CTC) grading system to evaluate skin toxicity, we determined that 15.0% were grade 1, 40.0% were grade 2, and 45.0% were grade 3. Twelve providers with expertise in administering EGFRIs or treating patients with EGFRI-associated skin toxicities were identified. Providers included four oncology nurses, three oncologists, three dermatologists, one dermatology nurse, and one ophthalmologist. Interviews were audiotaped and transcribed. Patients and experts were also given a list of 62 items, many of which were taken from the Skindex questionnaire. Patients rated each item on the basis of its importance to their HRQL. Experts rated items on the basis of their importance to HRQL for patients experiencing dermatologic toxicities. Patients and experts were also asked to circle the 20 items that capture the most important issues for patients with EGFRI-associated dermatologic toxicities.
Table 1 presents the items that patients rated as most important to their HRQL. As indicated in Table 1, the majority of items rated as most important pertained to the physical discomfort associated with dermatologic toxicities. Many items were also identified by experts (eg, my skin hurts; my skin condition affects how well I sleep). Experts identified items that assess the impact on patients' social well-being as very important to HRQL (eg, my skin condition affects my social life; I tend to stay at home because of my skin condition). Although patients' ratings of the items pertaining to social functioning were not as high as expert ratings, social isolation and interference with social functioning were rated by patients as moderately important to HRQL and were frequently identified by patients as important during open-ended interviews.
Quotes were selected from patients' qualitative interviews to illustrate the nature of patients' experience with the physical discomfort associated with EGFRI-induced skin rash. The following quote was taken from a 39-year-old woman undergoing treatment with cetuximab:
"I could not get away from the dryness. The dry, cracking...It felt like I had been sitting in the Arctic in the elements, the rawest elements—the salt, the wind, the abrasion, and the cold. And there was no sense of humidity for like months. It had basically torn away the entire skin and it felt this way...so I would say it was the dryness, the sensitivity and the burning, and the inflammation of the actual pustules."
The next quote was taken from a 49-year-old woman receiving cetuximab: